MAUDE Adverse Event Report: MICROVENTION, INC. AZUR 35 HYDROCOIL DETACHABLE 10MM X 20CM; VASCULAR EMBOLIZATION DEVICE

MICROVENTION, INC. AZUR 35 HYDROCOIL DETACHABLE 10MM X 20CM; VASCULAR EMBOLIZATION DEVICE
Model Number 45-451020
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.The device was returned to the manufacturer for analysis.The investigation is currently underway.The instructions for use (ifu) identifies premature coil detachment as a potential complication associated with the use of the device.
 
Event or Problem Description
It was reported that coil embolization was performed in an internal iliac artery.During delivery of the 8th coil, the first 2-3 loops formed without issue, but advancing the coil became more difficult.The catheter was manipulated and the coil was re-advanced several times over the span of approximately 4.5 minutes until the coil would no longer advance.During the withdrawal attempt, the coil detached in the catheter.Both segments of the coil were removed together with the catheter without incident.The same catheter was reinserted and used to successfully deploy 3 more coils to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
The implant was returned for analysis.The pusher, introducer, and microcatheter were not returned for analysis.The implant was found to have a damaged monofilament with a profile indicative of a tensile break.The distal ball of the implant was found to be in good condition.Further investigation could not be completed, as the pusher or microcatheter were not returned for analysis.The inspection of the implant found the attachment monofilament to have a separation profile that is consistent with tensile force rather than thermal detachment from using a detachment controller.The event as described in the complaint description states that the coil was attempted to be repositioned over the span of 4.5 minutes, at which point the coil became stuck; the ifu for this product indicates a 3 minute repositioning time.The complaint is consistent with the implant's gel expanding to the point that the coil would not be able to move freely within the microcatheter.This would result in the implant separating from the pusher due to the implant becoming stuck and then having a retraction force placed upon it that exceeded the strength of the attachment monofilament.

Brand Name
AZUR 35 HYDROCOIL DETACHABLE 10MM X 20CM
Common Device Name
VASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise
aliso viejo, ca
MDR Report Key9832967
Report Number2032493-2020-00064
Device Sequence Number19565496
Product Code KRD
UDI-Device Identifier00810170014970
UDI-Public(01)00810170014970(11)190104(17)231231(10)19010453F
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K093002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date12/31/2023
Device Model Number45-451020
Device Catalogue Number45-451020
Device Lot Number19010453F
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2020
Initial Date Received by Manufacturer 02/12/2020
Supplement Date Received by Manufacturer03/02/2020
Initial Report FDA Received Date03/14/2020
Supplement Report FDA Received Date04/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR